Amphetamine abuse is widespread and associated with significant impact on cardiovascular and neurological systems in overdose. In many parts of the world, amphetamines have been an abused class of drugs since the 1930s. Methamphetamine (METH) and its derivative, 3,4-methylenedioxymethamphetamine (MDMA), are extensively abused drugs, and the acute effects of these drugs include increased alertness, hyperthermia, decreased appetite, and euphoria. However, long-term abuse can result in neurotoxicity and psychosis. Amphetamines increase neurotransmission of dopamine (DA), serotonin (5-HT), and norepinephrine (NE) by entering neurons via the 5-HT and DA transporters and displacing storage vesicles. MDMA has a greater affinity for 5-HT transporters thereby causing an increased release of 5-HT. The clinical effects of amphetamine overdose are significant and usually observed in emergency departments.
Amphetamine toxicity generally occurs in the setting of recreational use. METH comes in different forms and can be smoked, inhaled, injected, or orally consumed. According to the National Institute on Drug Abuse, smoking METH is the most common way of abuse. Patients who smoke or inject METH experience a strong “flash” which sometimes potentiate drug addiction with adverse health outcomes. The etiology is unclear; however, binging can be related to tolerance in which the user may require higher and higher doses to get the same effect. This is the consequence of both down regulations of the postsynaptic receptors and depletion of presynaptic stores of neurotransmitter. There is always a high risk for amphetamine overdose due to its addiction potential. The high from amphetamines can make users feel increased amounts of energy, confidence, and sense of clarity. For these reasons, amphetamines can be very addicting both psychologically as well as physically due to the stimulating effects. This can take a detrimental toll on an individual’s body as there are long-term effects of amphetamine abuse which include damage to nerve cells, seizures, gross psychosis, strokes, and dysrhythmias.
The worldwide prevalence of amphetamine use is estimated to be 0.3% to 1.1% as per the United Nations Office of Drugs and Crime data from 2013. Misuse of MDMA and METH has been increasing in the United States as the hospital admissions increased by more than 500% between 1992 and 2002. Men have a higher prevalence of amphetamine misuse compared to women. The overall prevalence of methamphetamine use in the United States in individuals aged 12 or older was 4.7% in 2013 as per the National Survey of Drug Use and Health.
Amphetamines stimulate the central and peripheral nervous system. They cause an increase in biogenic amines that originate from the neuronal synaptic terminals, which in turn inhibit the reuptake of certain neurotransmitters. Amphetamines are lipid soluble and thereby crosses the blood-brain barrier rapidly after ingesting or injecting. Amphetamines increase the activity of the neurotransmitters dopamine and norepinephrine. However, they also induce the release of epinephrine, serotonin, and histamine. Elevated serotonin can affect the hypothalamus and thereby, cause hyperthermia. Increased dopamine levels in the central nervous system (CNS) cause psychosis, euphoric effects, and other movement disorders. Amphetamine toxicity can also cause seizures due to neuronal death from the interaction between amphetamines and NMDA receptors. Catecholamine levels are also elevated in amphetamine overdose causing increased energy and increased stimulation with decreased lethargy. Tachycardia and other arrhythmias are due to the sympathomimetic effects of amphetamines. Amphetamines cause tachycardia and hypertension and can cause significant cerebral blood flow which increases by 30%. This is seen particularly in the left frontal cortex which can lead to hemorrhages and other forms of strokes. Several studies conclude that amphetamine abuse is strongly associated with coronary artery disease and with subarachnoid hemorrhages. Long-term use of amphetamines is associated with myonecrosis, cardiomyopathy, and myocardial infarction.
Obtaining a detailed history is of utmost importance as with any other type of overdose. Signs and symptoms of amphetamine toxicity include dry mouth, hyperthermia, dilated pupils, tachypnea, with increased alertness and energy. Some patients may also complain of chest pain and palpitations. The physical exam findings may include altered mental status, hyperactivity, agitation, confusion, and gross psychosis with paranoia requiring chemical and physical restraints. Some very severe findings may include increases in systolic and diastolic blood pressure, tachycardia, dysrhythmias, hypertensive emergencies, and stroke. Skin flushing can often be seen with amphetamine toxicity, and other cutaneous findings include any track marks cellulitis or abscesses that would require immediate attention.
Two major pharmacological actions of amphetamines include CNS stimulation and sympathomimetic effects. Therefore, an evaluation must include an investigation into evidence of such effects. CNS stimulation may vary from slight degrees of agitation to intense hyperactivity or seizures. This kind of behavior may be accompanied by gross psychosis with hallucinations and paranoid delusions. Patients generally exhibit paranoia, hostility, combativeness, and sometimes presents with suicidal and homicidal ideations. Such effects are especially noted when METH is abused intravenously. The sympathomimetic impacts of amphetamine toxicity include diaphoresis, hypertension, tachycardia, tachypnea, flushing, headache, mydriasis, nausea, vomiting, and abdominal pain in some severe cases with dryness of mucous membranes. Amphetamine toxicity is a clinical diagnosis and some of the key features to look for are agitation, hyperthermia, tachycardia, hypertension, and diaphoresis. Patients who experience altered mental status will require laboratory studies including complete blood count (CBC), comprehensive metabolic panel, serum creatinine kinase levels, and when appropriate urinalysis. A chest radiograph and electrocardiogram may be required if patients complain of chest pain or palpitations. A CT scan of the head will be required for altered mental status or patients with seizures to rule out any intracranial hemorrhages or stroke. Generally, patient demonstrating only mild symptoms will not require extensive lab work or imaging and often respond to sedation and improve promptly under close observation.
Patient acutely intoxicated on amphetamines will require chemical and physical restraints to prevent self-harm or harm to others, as these patients can be hostile with severe paranoia. Some life-threatening signs and symptoms need to be addressed on an emergent basis such as trauma, compromised airway, seizures, and any cardiac dysrhythmias. A patient can be treated with supportive therapy with sedation and observation if there are no life-threatening signs and symptoms. The medications that provide supportive treatment include benzodiazepines for sedation and to control seizures, activated charcoal in some cases if the patient is conscious and able to take it orally as this may help reduce amphetamine absorption in the digestive tract, and fluids to treat dehydration. Death related to amphetamine toxicity is rare; however, the risk of death is higher when a patient uses amphetamines while using or overdosing on other drugs.
The differential diagnosis includes:
Amphetamine is a widely abused agent and toxicity is not uncommon. Because of its very high morbidity and mortality, amphetamine toxicity is best managed by a multidisciplinary team. The triage nurse must be aware of the signs and symptoms of amphetamine toxicity and expedite the admission. Patients may present with diverse psychiatric and medical problems ranging from seizures, arrhythmias and extreme psychosis. These patients need aggressive supportive care in a quiet environment with close monitoring. The outcomes after amphetamine toxicity depend on the number of organs affected, the concentration ingested, any potent decongestants and patient comorbidities. Even though patient education is recommended to deter use of amphetamine, most of these patients are non-compliant with any type of outpatient intervention. Eventually, they suffer a catastrophic medical problem or get involved with the law and remain incarcerated. (Level V)